itraconazole treatment

This Morning: Dr Michael Mosley discusses vitamin D dosage

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

One case study, whose symptoms of toxicity were recorded in the journal BMJ Case Reports, had been taking copious amounts of vitamin supplements when he began suffering from nausea – among other symptoms. The middle-aged man experienced chest pain, leg cramps, ringing in his ears, a dry mouth, can nardil stop working increased thirst, and weight loss. First seeking the support of his doctor, the man was soon referred to hospital, where medics discovered he had been taking 20 over-the-counter supplements daily.

Blood tests revealed that he had seven times the amount of vitamin D that is required by the body, medically known as hypervitaminosis D.

He also had very high levels of calcium and slightly raised levels of magnesium.

“Globally, there is a growing trend of hypervitaminosis D, a clinical condition characterised by elevated serum vitamin D3 levels,” the researchers noted.

“This case report further highlights the potential toxicity of supplements that are largely considered safe until taken in unsafe amounts or in unsafe combinations.”

READ MORE: Cancer warning: Popular UK drink can cause ‘several types’ of cancer – ‘strong agreement’

/latest/nhs

The NHS made clear that people should only take 10 micrograms of vitamin D daily – and no more than 100 micrograms (4,000 IU).

Children, up to the age of 10, need even less – they should have no more than 50 micrograms of vitamin D supplementation (2,000 IU) per day.

Infants under 12 months should not have more than 25 micrograms (1,000 IU) a day.

“Taking too many vitamin D supplements over a long period of time can cause too much calcium to build up in the body,” the health body cautioned.

“This [known as hypercalcaemia] can weaken the bones and damage the kidneys and the heart.”

People who have medical conditions, like the man in the reported case, may not be able to safely take as much vitamin D as other people.

In the BMJ Case Report, the man who had taken too many supplements also had other health issues.

He had an inner ear tumour, for example, and a build-up of fluid in the brain, bacterial meningitis and chronic sinusitis.

“If your doctor has recommended you take a different amount of vitamin D, you should follow their advice,” the NHS added.

During the summer months in the UK, people should be able to get all the vitamin D they need without supplementation.

All-year supplementation is only required if you are housebound, so you do not go out that much, or if you live in an institution such as a care home.

People who usually wear clothes that cover most of the skin would also benefit from safe consumption of vitamin D.

“If your doctor has recommended you take a different amount of vitamin D, you should follow their advice,” the NHS added.

During the summer months in the UK, people should be able to get all the vitamin D they need without supplementation.

All-year supplementation is only required if you are housebound, so you do not go out that much, or if you live in an institution such as a care home.

People who usually wear clothes that cover most of the skin would also benefit from safe consumption of vitamin D.

Experts at Medical News Today noted that hypervitaminosis is “rare” but a “potential serious condition”.

Excessive amounts of vitamin D in the body can lead to:

  • Fatigue
  • Loss of appetite
  • Weight loss
  • Excessive thirst
  • Excessive urination
  • Dehydration
  • Constipation
  • Irritability, nervousness
  • Ringing in the ear (tinnitus)
  • Muscle weakness
  • Nausea, vomiting
  • Dizziness
  • Confusion, disorientation
  • High blood pressure
  • Heart arrhythmias.

Long-term complications can include: kidney stones, kidney damage, kidney failure, and excess bone loss.

If you have been taking too many supplements, speak to your local pharmacist for advice.

Source: Read Full Article